Alert archive / Arizona / Flash Flood Warnings in 2012
Flash Flood Warning 19, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Aug 19, 2012, 6:21 PM MST for Coconino County, Arizona. It was in force for 13 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 19, 2012, 6:21 PM MST (01:21 UTC)
- Expired
- Aug 20, 2012, 6:59 AM MST
- In force
- 13 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Coconino County, AZ
The radar
The Cedar City radar (KICX), 123 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 1:30 AM MST | FLASH FLOOD | Lees Ferry, AZ | 4 FOOT RISE IN LESS THAN 30 MINUTES MEASURED ON PARIA RIVER |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 429 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 1.4 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 221 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 1740 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -43 m²/s²
- 0-3 km storm-relative helicity
- -19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
237
WGUS55 KFGZ 200121
FFWFGZ
AZC005-201900-
/O.NEW.KFGZ.FF.W.0019.120820T0121Z-120820T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
621 PM MST SUN AUG 19 2012
THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTH CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA...
* UNTIL NOON MST MONDAY
* AT 550 PM MST...TRAINED WEATHER SPOTTERS IN SOUTHERN UTAH REPORTED
A SIGNIFICANT FLASH FLOOD MOVING LARGE DEAD TREES DOWN THE PARIA RIVER
NEAR THE BRIDGE ALONG HIGHWAY 89...ROUGHLY 10 MILES NORTH OF THE
UTAH ARIZONA BORDER.
* HEAVY RAIN IN UTAH HAS PRODUCED FLASH FLOODING OVER THE UPPER REACHES
OF THE PARIA RIVER. THE FLASH FLOODING FROM THIS EVENT WILL CONTINUE
TO MOVE DOWN THE PARIA RIVER TONIGHT...REACHING LEES FERRY BY MONDAY
MORNING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
&&
LAT...LON 3700 11178 3695 11165 3686 11157 3684 11160
3693 11168 3694 11177 3696 11186 3700 11189
$$
RB2 follow-up statements
762
WGUS75 KFGZ 201053
FFSFGZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
353 AM MST MON AUG 20 2012
AZC005-201900-
/O.CON.KFGZ.FF.W.0019.000000T0000Z-120820T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO AZ-
353 AM MST MON AUG 20 2012
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL NOON MST FOR NORTH
CENTRAL COCONINO COUNTY...
THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...PARIA RIVER AND
THE CONFLUENCE WITH THE COLORADO RIVER.
THUNDERSTORMS PRODUCED EXCESSIVE RAINFALL OVER SOUTHERN UTAH IN THE
PARIA RIVER DRAINAGE ON SUNDAY...WHICH INITIATED A FLASH FLOOD TO
MOVE SOUTH ON THE PARIA RIVER THROUGH UTAH AND INTO ARIZONA. THE
FLOOD CREST REACHED THE PARIA RIVER AT LEES FERRY AT AROUND 130 AM
MST. THE GAGE AT LEES FERRY REACHED 8.80 FEET...THE GAGE READING AS
OF 300 AM MST HAS GONE DOWN TO 7.8 FEET AND WILL CONTINUE TO GO DOWN
THIS MORNING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING. KEEP YOUR DISTANCE
FROM FLOODED STREAM BEDS...BECAUSE EROSION CAN CAUSE BANKS OF THE
STREAM BED TO COLLAPSE AND FALL INTO THE FLOOD WATERS.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 3700 11178 3695 11165 3686 11157 3684 11160
3693 11168 3694 11177 3696 11186 3700 11189
$$
TC223
WGUS75 KFGZ 201359
FFSFGZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
659 AM MST MON AUG 20 2012
AZC005-201402-
/O.CAN.KFGZ.FF.W.0019.000000T0000Z-120820T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO AZ-
659 AM MST MON AUG 20 2012
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTH CENTRAL
COCONINO COUNTY...
SPECIFICALLY FOR THE FOLLOWING STREAMS AND DRAINAGES...PARIA RIVER
AND THE CONFLUENCE WITH THE COLORADO RIVER.
THERE IS NO LONGER A THREAT OF FLASH FLOODING AT THIS TIME ALONG THE
PARIA RIVER AND AT THE CONFLUENCE WITH THE COLORADO RIVER.
THE GAGE READING AT LEES FERRY INDICATED THAT THE PARIA RIVER LEVEL
CONTINUES TO FALL AND HAS GONE BACK DOWN TO JUST UNDER 6.0 FEET AS
OF 700 AM MST.
LAT...LON 3700 11178 3695 11165 3686 11157 3684 11160
3693 11168 3694 11177 3696 11186 3700 11189
$$
TCWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 3:25 PM MST, 2 hours 56 minutes earlier.
Area forecast discussion, Aug 19, 3:25 PM MST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 325 PM MST SUN AUG 19 2012 .SYNOPSIS... A MOIST AND UNSTABLE AIR MASS WILL REMAIN OVER ARIZONA FOR THE NEXT SEVERAL DAYS WITH DAILY ROUNDS OF SHOWERS AND THUNDERSTORMS PERSISTING EACH DAY. && .DISCUSSION... UNSETTLED WEATHER WILL PERSIST ACROSS THE REGION FOR THE NEXT SEVERAL DAYS...WITH SCATTERED THUNDERSTORMS EXPECTED EACH AFTERNOON AND EVENING. GFS AND ECMWF BOTH INDICATE DRYING CONDITIONS BY THE COMING WEEKEND AS HIGH PRESSURE SETS UP TO OUR SOUTHWEST...BUT WE WILL CONTINUE WITH AT LEAST SLIGHT CHANCES FOR PRECIP IN THE FORECAST AT THIS TIME. OTHERWISE...MODERATE MONSOON CONDITIONS...GENERALLY LIGHT WINDS...AND NEAR NORMAL TEMPERATURES ARE LIKELY TO PERSIST. && .AVIATION... FOR THE 00Z PACKAGE...SCT TO NMRS SHRA/TSRA WITH ISOLD +TSRA WILL PERSIST THROUGH 02Z-04Z...BEFORE DECREASING OVERNIGHT. EXPECT PARTIAL CLEARING THROUGH 16Z-18Z MONDAY...WITH SIMILAR CONVECTIVE PATTERNS DEVELOPING MONDAY AFTERNOON AS WERE SEEN TODAY. THE STRONGEST STORMS WILL PRODUCE IFR CONDITIONS WITH GUSTY WINDS AND SOME HAIL. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC.........KD AVIATION.......PETERSON FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Aug 19, 4:36 AM MST, 13 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 436 AM MST SUN AUG 19 2012 AZZ004>018-037>040-201115- KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY- COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS- NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY- CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS- NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS- OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264- 436 AM MST SUN AUG 19 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT DEEP MOISTURE COVERS NEARLY ALL OF NORTHERN ARIZONA...EXCEPT THE FOUR CORNERS REGION. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE KAIBAB PLATEAU...COCONINO PLATEAU...AND THE MOGOLLON RIM AND MOVE SOUTH INTO YAVAPAI AND GILA COUNTIES. STORMS THAT FORM OVER THE BLACK MESA AND CHUSKA MOUNTAINS WILL MOVE SOUTH INTO THE LITTLE COLORADO RIVER VALLEY DURING THE AFTERNOON AND EVENING. THE STORM THREATS ARE HEAVY RAIN...HAIL...GUSTY WINDS AND LOCALIZED FLOODING FROM THE STRONGER STORMS...PRIMARILY FROM THE KAIBAB PLATEAU AND THE MOGOLLON RIM SOUTHWARD. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY DAILY THUNDERSTORM ACTIVITY WILL CONTINUE TO FAVOR AREAS ALONG AND SOUTH OF THE MOGOLLON RIM THROUGH MONDAY...HOWEVER CHANCES FOR STORMS WILL BE INCREASING OVER THE FOUR CORNERS REGION THIS WEEK AS THE FLOW BRINGS DEEPER MOISTURE NORTHWARD INTO SOUTHERN UTAH AND SOUTHWEST COLORADO. MAIN STORM THREATS ONCE AGAIN ARE HEAVY RAIN...HAIL...GUSTY WINDS...AND THE POSSIBILITY OF LOCALIZED FLOODING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Aug 19, 12:29 PM MST, 5 hours 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 1229 PM MST SUN AUG 19 2012 AZZ015-192015- COCONINO AZ- 1229 PM MST SUN AUG 19 2012 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA UNTIL 115 PM MST AT 1225 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 13 MILES NORTH OF PARKS. THIS STORM WAS NEARLY STATIONARY. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... RURAL CENTRAL COCONINO COUNTY... PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 3559 11192 3545 11178 3535 11193 3547 11207 TIME...MOT...LOC 1929Z 231DEG 2KT 3545 11192 RB
Special weather statement, Aug 19, 2:37 PM MST, 3 hours 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 237 PM MST SUN AUG 19 2012 AZZ007-008-192215- YAVAPAI AZ-COCONINO AZ- 237 PM MST SUN AUG 19 2012 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... WEST CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA NORTH CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA UNTIL 315 PM MST AT 235 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 6 MILES NORTHWEST OF ASH FORK. THIS STORM WAS NEARLY STATIONARY. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS IMPACTED INCLUDE... RURAL WESTERN COCONINO COUNTY... RURAL NORTHERN YAVAPAI COUNTY... PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 3546 11268 3542 11239 3514 11244 3519 11273 TIME...MOT...LOC 2137Z 163DEG 2KT 3530 11253 RB
Special weather statement, Aug 19, 5:27 PM MST, 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 527 PM MST SUN AUG 19 2012 AZZ018-200115- GILA AZ- 527 PM MST SUN AUG 19 2012 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA UNTIL 615 PM MST AT 525 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 14 MILES SOUTHEAST OF YOUNG. THIS STORM WAS NEARLY STATIONARY. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... RURAL CENTRAL GILA COUNTY... PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 3391 11063 3373 11083 3385 11105 3405 11085 TIME...MOT...LOC 0027Z 316DEG 1KT 3392 11085 RB
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 5:27 PM MST | Special Weather Statement | FGZ | Gila | 48 min |
| Aug 19, 7:32 PM MST | Areal Flood Advisory | FGZ | Yavapai | 118 min |
| Aug 20, 1:16 PM MST | Areal Flood Advisory | FGZ | Apache | 2 hr |
| Aug 20, 2:15 PM MST | Areal Flood Advisory | FGZ | Coconino, Navajo | 3 hr |
| Aug 20, 3:58 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Aug 20, 4:17 PM MST | Special Weather Statement | FGZ | 43 min |
Nearby
Flash Flood Warnings in Arizona, 2012Every flash flood warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.